Abstract Number: 148

Cutaneous reaction to Varenicline Tartrate (Champix): A rare but serious complication

A. Wright1, P. Piliouras2

Meeting: 2012 Dermcoll

Session Information

Date: -

Session Title: Poster Presentations

Session Time: -

Introduction: Varenicline tartrate (Champix) is a partial
agonist at α4 ß2 neuronal nicotinic acetylcholine receptors.
It binds with high affi nity and selectivity to produce an
effect adequate to alleviate symptoms of craving and withdrawal,
while concurrently resulting in blockade of the
rewarding and reinforcing effects of smoking by preventing
nicotine binding to α4 ß2 receptors. Cutaneous drug eruptions
are a known but rare complication of Varenicline. We
report the fi rst such case in the Asia-Pacifi c region.
Case presentation: A 42-year-old male presented with a
three week history of generalised cutaneous eruptions and pruritus beginning eight days post initiation of Varenicline
tartrate. Doses were titrated in the recommended fashion
from 0.5 mg daily to 1 mg BD by day 8. Initial treatment by
his General Practitioner included cessation of Varenicline,
topical triamcinolone acetonide cream (0.02%) and regular
white soft paraffi n. A punch biopsy (2 mm) was taken which
demonstrated the presence of numerous interstitial eosinophils,
a result consistent with an urticarial drug reaction.
Despite four days of topical treatment his cutaneous reaction
progressed to a diffuse, erythematous, macular, symmetrical
eruption covering 80% of his torso while sparing
the head, palmar and plantar surfaces. Following dermatology
consultation, IV hydrocortisone 200 mg stat, promethazine
25 mg daily and betamethasone dipropionate (0.05%)
ointment BD was prescribed with good immediate response.
Within four weeks there was almost complete resolution.
Conclusion: Cutaneous drug eruptions are a rare but
important side-effect of the commonly prescribed smoking
cessation medication Varenicline tartare.